North Carolina, 2020Strong Wind in North Carolina, March 6, 2020
March 6, 2020 · NWS RNK · 1 event in 1 county or zone
Strong winds followed behind a departing cold front on the evening of March 6. The wind downed a tree in Surry County, which fell on to a mobile home and injured one girl inside.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds followed behind a departing cold front on the evening of March 6. The wind downed a tree in Surry County, which fell on to a mobile home and injured one girl inside.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 6, 8:56 PM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Mar 6, 8:56 PM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
856 PM EST Fri Mar 6 2020
.SYNOPSIS...
Strong gusty winds and occasional snow showers will persist
west of the Blue Ridge through tonight with a couple of inches
of accumulation possible for the higher elevations. Cold high
pressure then builds in with fair weather and diminishing winds
on Saturday, followed by a warming trend for Sunday and into the
first part of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 855 PM EST Friday...
Snow shower bands continue to trek across the Appalachian
Mountains at this hour. So far, snow amounts have ranged from
about a half an inch in Boone to just over five inches in
Quinwood of western Greenbrier County. Most locations west of
the Blue Ridge will see a coating of new snow overnight, but
several additional inches of accumulation are possible for the
highest elevations with more general accumulations of 1 to 3
inches in upslope areas. Locations east of the Ridge will see
lingering rain/snow showers diminish this evening with clearing
overnight. Any lingering flurries end early Saturday morning
followed by a dry forecast to start the weekend.
Strong gusty winds will continue through the overnight period
west of the Blue Ridge. Gusts over 45 mph will be common on the
hilltops and gusts over 50 mph possible for the mountains of
North Carolina. No changes to any headlines have been made.
Temperatures tonight will bottom out near 30 east of the Blue
Ridge with 20s to the west. Wind chill values tonight will be in
the teens to single digits in the mountains, lower 20s in the
foothills/piedmont. Highs on Saturday will be well below normal
with readings only reaching the lower 50s in the east, mid 30s
to lower 40s in the west.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 215 PM EST Friday...
Over the weekend, we are expecting both an upper ridge to build
over the region along with surface high pressure. By Monday,
the axis of both of these will shift to our east in advance of
an approaching upper low/trough across the central portion of
the U.S. This scenario will allow for a generous portion of this
part of the forecast to be characterized by no precipitation
and moderating temperatures. Temperatures on Saturday/Saturday
night will average about five degrees above normal. By Sunday
Night/Monday, temperatures will have increased to readings some
ten to fifteen degrees above normal.
On Monday night, our forecast trends back towards the wetter
side, but stays on the mild side. By this time the low/trough
to our west is expected to have progressed northeast to near the
Great Lakes region, with its trailing cold front extending
south into Lower Ohio and Tennessee River Valleys by late Monday
night. For our region, southwest flow will have increased and
trajectories show the Gulf of Mexico will be tapped and its
moisture will be streaming into the area. Initially, this will
first mean greater amounts of cloud cover as early as Monday
afternoon, that will only increase Monday night. Also, after
midnight Monday night, we expect showers to start progressing
into the area from the southwest, will all but the far eastern
sections of the area having the potential for showers by
daybreak Tuesday. Low temperatures are expected to average about
fifteen degrees above normal.
The speed and coverage that rain showers enter the region Monday
night would be the biggest question mark, but the confidence in
this part of the forecast as a whole is high.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 215 PM EST Friday...
The first of two modest waves of energy to affect the region
this period continues its trek eastward through Tuesday. The
second will follow closely behind, as an upper shortwave arrives
late Wednesday night or early Thursday morning. To close out
the week, a cold front will approach and likely bring more
showers into the weekend. Run-to- run, models have been
inconsistent on the timing of these features, so confidence in
the latter portion of this forecast period is low.
Tuesday afternoon will see some showers, followed by a lull in
between energy waves overnight into Wednesday. Chances at rain
return Wednesday night/Thursday morning with the approach of an
upper shortwave. Have left the remainder of the week through
Saturday morning with a chance of precip given the uncertainty of
the following system's timing.
Temperatures for this period will be at or just above normal for
this time of year, highs in the 60s, lows in the 40s.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
As of 625 PM EST Friday...
Upslope snow showers in the mountains will affect BLF, LWB, and
BCB throughout tonight. Expect MVFR ceilings for BCB and LWB,
while confidence is quite high that IFR conditions will impact
BLF. A few of these snow showers may reach ROA before midnight
but will taper afterward. VFR conditions should hold for ROA,
LYH, and DAN through tonight. Meanwhile, northwest winds will
continue to gust throughout the night. Gusts of 30 to 40 knots
will be possible along the higher ridgetops. It will certainly
be a rather bumpy ride.
Winds will eventually decrease by Saturday afternoon but not
after another surge of decent gusts during the morning.
Ceilings should steadily improve west of the Blue Ridge and
eventually reach VFR by midday although BLF will be the last
terminal site to clear. It will not be until late Saturday
evening before the winds subside for good as high pressure
builds overhead.
Extended Aviation Discussion...
High pressure will provide VFR conditions and light winds for
Sunday and Monday. Winds should turn to the southwest with
increasing high clouds by Monday evening as a low pressure
system approaches the Ohio River Valley. This system should
cross the Mid Atlantic during Monday night into Tuesday and
bring rain showers along with sub-VFR conditions. Another
disturbance trailing the low pressure system may prolong the
rain chances into Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 9 AM EST Saturday for VAZ009>020-022>024.
Winter Weather Advisory until 6 AM EST Saturday for VAZ007-015.
NC...Wind Advisory until 9 AM EST Saturday for NCZ001-002-018.
Winter Weather Advisory until 6 AM EST Saturday for NCZ001-018.
WV...Wind Advisory until 9 AM EST Saturday for WVZ044-507.
Winter Weather Advisory until 6 AM EST Saturday for WVZ042-043-
508.
&&
SYNOPSIS...AMS
NEAR TERM...MBS/PW
SHORT TERM...DS
LONG TERM...VFJ
AVIATION...PWHazardous weather outlook, Mar 6, 8:36 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
836 AM EST Fri Mar 6 2020
VAZ007-WVZ042-043-508-071000-
Tazewell-Mercer-Summers-Western Greenbrier-
836 AM EST Fri Mar 6 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ002-VAZ009>014-016>020-022>024-WVZ044-507-071000-
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
836 AM EST Fri Mar 6 2020
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ015-071000-
Ashe-Watauga-Grayson-
836 AM EST Fri Mar 6 2020
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 AM EST SATURDAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-071000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
836 AM EST Fri Mar 6 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Winds will increase this afternoon with gusts up to 40 mph possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Mar 6, 8:51 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW 1 NE MEADOW BLUFF 37.91N 80.64W
03/06/2020 E3.0 INCH GREENBRIER WV DEPT OF HIGHWAYS
CORRECTS PREVIOUS SNOW REPORT FROM 1 NE
MEADOW BLUFF.
&&
RABLocal storm report, Mar 6, 8:53 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM NON-TSTM WND DMG LAUREL SPRINGS 36.42N 81.27W
03/06/2020 ASHE NC 911 CALL CENTER
TWO TREES DOWN FROM STRONG WINDS IN THE
LAUREL SPRINGS AREA.
&&
RABLocal storm report, Mar 6, 8:54 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
854 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW RENICK 37.98N 80.37W
03/06/2020 E0.5 INCH GREENBRIER WV DEPT OF HIGHWAYS
&&
RABLocal storm report, Mar 6, 8:56 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM SNOW 2 NNW RORER 38.06N 80.30W
03/06/2020 E1.0 INCH GREENBRIER WV DEPT OF HIGHWAYS
JUST SOUTH OF THE POCAHONTAS BORDER ON DROOP
MOUNTAIN.
&&
RABLocal storm report, Mar 6, 9:41 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM NON-TSTM WND DMG HORSE PASTURE 36.62N 79.95W
03/06/2020 HENRY VA 911 CALL CENTER
TREES DOWN NEAR THE INTERSECTION OF 560
BOULDIN ROAD NEAR RIDGEWAY AND NEAR THE
INTERSECTION OF SOAPSTONE ROAD AND BROOKWOOD
LANE.
&&
RABLocal storm report, Mar 6, 9:43 PM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EST FRI MAR 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0924 PM SNOW 2 NE MONTCALM 37.37N 81.22W
03/06/2020 M2.0 INCH MERCER WV BROADCAST MEDIA
WVVA RELAYED A REPORT OF 2.0 INCHES OF SNOW
FROM THE ROCK COMMUNITY.
&&
RABStrong Wind, Surry
- When
- March 6, 11:15 PM EST
- Where
- Surry forecast zone
- Measured
- 30 kt (35 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.415, -80.687 (the zone’s center; the record gives no point)
Strong winds blew down a large pine tree about one mile south-southwest of Dobson on to a mobile home. The fallen tree destroyed the mobile home and injured a two-year-old girl as it pinned her to her bed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, March 6, 20209 events
- Strong Wind in South Carolina, March 6, 20201 injured · $10,000 · 1 event
- High Wind and Strong Wind in Massachusetts, March 6 to 7, 2020$5,000 · 57 kt wind · 7 events
- Heavy Snow in West Virginia, March 6 to 7, 20203 events
- Lakeshore Flood in Indiana, March 6, 20202 events
- Wildfire in Oklahoma, March 6, 20202 events
- Lakeshore Flood in Illinois, March 6, 20201 event
- Winter Weather in West Virginia, March 6 to 7, 20201 event
- Winter Weather in Virginia, March 6, 20201 event
- Winter Weather in West Virginia, March 6, 20201 event
- Lakeshore Flood in Michigan, March 6, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872272.